Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

November 28, 2021Erie County, New York

NWS Buffalo, NY issued this special weather statement at Nov 28, 2021, 12:03 PM EST for Erie County, New York. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 28, 2021, 12:03 PM EST (17:03 UTC)
Expired
Nov 28, 2021, 1:30 PM EST
In force
87 min
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 5.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS81 KBUF 281703
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1203 PM EST Sun Nov 28 2021
 
NYZ010>012-085-281830-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
1203 PM EST Sun Nov 28 2021

...AN AREA OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN ERIE...
WYOMING...GENESEE...AND NORTHERN ERIE COUNTIES...

HAZARDS...An area of heavy snow accompanied by winds of up to 30 MPH 
will rapidly reduce visibility to a quarter of a mile or less.

LOCATION AND MOVEMENT...At 1159 AM EST, an area of heavy snow was
over Derby, or 8 miles west of Hamburg moving northeast at 15 MPH.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, East Aurora,
Williamsville, Darien Lakes State Park, Evans, Elma, Boston, Eden,
Marilla and Pembroke.

This includes Interstate 90 between exits 57A and 48A.
 
SAFETY INFO...
Use extra caution if you must travel into or through this area of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4273 7908 4276 7898 4280 7892 4284 7893
      4291 7890 4294 7891 4303 7873 4302 7834
      4261 7836 4252 7899 4254 7901 4268 7911
TIME...MOT...LOC 1659Z 242DEG 15KT 4271 7900 
$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 28, 11:30 AM EST, 33 minutes earlier.

Area forecast discussion, Nov 28, 11:30 AM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1130 AM EST Sun Nov 28 2021

.SYNOPSIS...
A broad but weak area of low pressure will push into our region from
the Upper Great Lakes through tonight. Overall a light general
snow will occur from the low. Lake enhanced snow off Lake Erie
will produce moderate to heavy snow this afternoon through this
evening especially across western Southern Tier centered on
Chautauqua county. The heaviest snow showers will diminish late
tonight. The first couple days of the new work week will then
remain wintry with below normal and additional snow showers.

&&

.NEAR TERM /THROUGH MONDAY/...
...Lake effect snow warning issued for Chautauqua county...

Broad low pressure crossing the area and sharpening shortwave
upstream is supporting light snow over much of the area this
morning. Pockets of moderate snow may also occur especially closer
to Lake Ontario. Expect snow amounts through early afternoon of an
inch or less.

As we push into mid afternoon though the strong shortwave will dig
southeast from the Upper Great Lakes and will result in substantial
hgt falls across our region. This in combination with reduced shear
and an inversion rising to over 10kft will prompt a significant lake
response over Lake Erie. An area of moderately heavy lake enhanced
snow is expected to develop over the nearshore waters of Lake Erie
during the early afternoon and extend to the northeast towards the
BUF metro area. By late afternoon, the steering flow will veer to
270 deg and push the convergent band of lake enhanced snow to the
shoreline of Chautauqua county and into far southwest Erie county.
Wind gusts to 30 mph will also produce areas of blowing snow in open
areas, including along the NYS Thruway. This shift in the winds
should limit the time that the steadier...heavier snow will be
in the more populated BUF metro/Southtowns area...but not before
a few inches of snow could accumulate. Snowfall rates of an
inch an hour will be featured within this area of snow. It
should not surprise anyone if a rumble or two of thunder
accompanies this area of heavier snow.

Snow showers will then be common across the bulk of the
forecast area by early evening (including the North Country)...but
the main concern will be ongoing lake snows across the Southern
Tier. These now look to be heavy for several hours through the
first part of the night with snowfall rates of at least 1 inch
per hour across parts of Chautauqua county as much of the lift
in the lake convective layer will be lined up in the heart of
the DGZ. Bulk of heaviest snow occurs late this afternoon
through late evening. Totals during that time could eclipse 7
inches especially along the Chautauqua Ridge. Total snowfall by
daybreak Monday likely will be over 10 inches in a few spots in
Chautauqua county. As a result, have issued Lake Effect Snow
Warning for Chautauqua county.

The lake snows east of Lk Erie will then significantly weaken
early on Monday...as the synoptic moisture abv 5kft will be
stripped away and the limiting cap will drop accordingly.
Elsewhere...scattered snow showers will end as some flurries
with no appreciable additional accums.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
A shortwave (next clipper system) will track southeast across the
upper/central Great Lakes Monday night, with an attendant warm front
set to approach western NY. This may bring some general light warm
advection snows to western and central NY, with largely an inch or
less for areas south and southeast of Lake Ontario. However, winds
will back from W to SW aligning down Lake Erie, which may help to
locally enhance snowfall amounts some just NE of the Lake. Overnight
lows will range from the teens across the North Country to the 20s
elsewhere.

This clipper system will cross the lower Great Lakes on Tuesday,
bringing an additional round of snow showers to the area. At this
point, the 00Z guidance package has come into a bit better agreement
on the path of this system, taking it near or just north of our
area. Expect generally less than an inch of accumulation, with
possibly up to two inches owed to minor lake enhancement for areas
just E and NE of both Lakes. Highs on Tuesday will range from the
low to mid 30s across the higher terrain, with upper 30s elsewhere.

Winds turn westerly in the wake of the system Tuesday night with
another round of lake effect snow showers E of both Lakes. Expect an
inch or less off Lake Erie, however conditions appear a bit more
favorable off Lake Ontario, especially during the first half of the
night. Equilibriums level crest just over 8kft east of Lake Ontario,
allowing moisture to take full advantage of the DGZ for a brief
period of time, which may produce accumulations of up to a few
inches across the Tug Hill. Expect lows in the 20s for the majority
of the area, with low 30s across the lake plains.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure slides by just to our south on Wednesday. Other than
some scattered lake effect rain or snow showers E of Lake Ontario, a
mainly dry day expected.

After the brief reprieve, the next in the clipper pipeline is
progged to start impacting our area by later Wednesday night. That
said, there are some differences this go around. A much stronger,
deepening low will track east from Lake Superior to southern Quebec
Wednesday night into Thursday. A stout southerly flow ahead of an
attendant cold front will draw some warmer air northward into our
area, allowing most of the precipitation to fall in the form of
rain, with any frozen precipitation limited only to the highest
terrain east of Lake Ontario. However, even here all rain is
expected during the day Thursday. There will also be the possibility
for some gusty winds in the wake of the cold front that crosses the
area on Thursday.

Colder air filters back in across the area behind the cold front
Thursday night bringing the potential for another round of lake
effect snow showers downwind of the Lakes. High pressure builds back
across the area with quieter weather expected to close out the work
week, only to be quickly followed up by another system potentially
impacting our area for the start of next weekend. Timing and track
of these systems further out in time may change some as we get
closer, so stay tuned.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak low pressure system tracking across the region will result in
widespread light snow at all the terminals through mid afternoon
with lake enhanced snow developing mid afternoon into tonight near
Lake Erie and late tonight along the south shore of Lake Ontario.
Snow showers will diminish on Monday as the system exits the region.

In terms of CIGS, KJHW will remain LIFR or IFR through tonight.
Elsewhere, mainly VFR cigs will lower to MVFR or lower later this
afternoon through tonight. Though the snow will be consistent, VSBY
will be vary from IFR to VFR through mid afternoon. Expect VSBY to
settle more into IFR or MVFR late today through tonight for all
sites. However, KJHW will be LIFR at times during heavier lake
snows.

Outlook...

Monday through Tuesday...Areas of MVFR/IFR with occasional light snow
and lake effect snow showers.
Wednesday...Mainly VFR. A chance of snow showers.
Thursday...Mainly VFR. A chance of rain showers.

&&

.MARINE...
A broad area of low pressure will settle across the Lower Great
Lakes through the afternoon. Winds will freshen on the south side of
the system this afternoon resulting in Small Craft Advisory
conditions on Lake Erie through this evening. The area of low
pressure will support widespread snow as well with lake enhanced
snow this afternoon and evening off Lake Erie where a six hour
window of thunder and lightning will be present.

The passing of a ridge Monday and Monday night will accompany moderate
to occasionally fresh breezes that will back from northwest to
southwest during the period. This will support a period of choppy water
for the southeast portion of Lake Ontario Monday afternoon...then on
most of Lake Erie MOnday night.

Winds should freshen ahead of the next frontal system on Tuesday...
possibly leading to the next round of SCA's for Lake Erie.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 7 AM EST Monday for NYZ020-085.
     Lake Effect Snow Warning until 7 AM EST Monday for NYZ019.
MARINE...Small Craft Advisory until 4 AM EST Monday for LEZ040-041.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...JLA/RSH
SHORT TERM...JM
LONG TERM...JM
AVIATION...JLA/RSH
MARINE...JLA/RSH
Hazardous weather outlook, Nov 28, 10:27 AM EST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1027 AM EST Sun Nov 28 2021

NYZ019-291530-
Chautauqua-
1027 AM EST Sun Nov 28 2021

...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

The Lake Effect Snow Warning will end early on Monday as lake snows
diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-085-291530-
Cattaraugus-Southern Erie-
1027 AM EST Sun Nov 28 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST MONDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

The Winter Weather Advisory will end early on Monday as lake snows
diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>003-010>013-021-291530-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Allegany-
1027 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Light snow will continue through this evening. Additional snow amounts
of 1 to 3 inches are possible. Untreated and less traveled roads could
become snow covered and slippery especially into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004>008-014-291530-
Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Ontario-
1027 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-291530-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
1027 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ042>045-062>065-291530-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
1027 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for portions of Lake Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-291530-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1027 AM EST Sun Nov 28 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Nov 28, 12:03 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1203 PM EST Sun Nov 28 2021

NYZ010>012-085-281830-
Southern Erie NY-Wyoming NY-Genesee NY-Northern Erie NY-
1203 PM EST Sun Nov 28 2021

...AN AREA OF HEAVY SNOW WILL AFFECT PARTS OF SOUTHERN ERIE...
WYOMING...GENESEE...AND NORTHERN ERIE COUNTIES...

HAZARDS...An area of heavy snow accompanied by winds of up to 30 MPH
will rapidly reduce visibility to a quarter of a mile or less.

LOCATION AND MOVEMENT...At 1159 AM EST, an area of heavy snow was
over Derby, or 8 miles west of Hamburg moving northeast at 15 MPH.

LOCATIONS IMPACTED INCLUDE...
Buffalo, Cheektowaga, West Seneca, Clarence, Lackawanna, Kenmore,
Depew, Amherst, Tonawanda, Lancaster, Hamburg, East Aurora,
Williamsville, Darien Lakes State Park, Evans, Elma, Boston, Eden,
Marilla and Pembroke.

This includes Interstate 90 between exits 57A and 48A.

SAFETY INFO...
Use extra caution if you must travel into or through this area of
heavy snow. Rapid changes in visibility and potentially slick roads
may lead to accidents.

&&

LAT...LON 4273 7908 4276 7898 4280 7892 4284 7893
      4291 7890 4294 7891 4303 7873 4302 7834
      4261 7836 4252 7899 4254 7901 4268 7911
TIME...MOT...LOC 1659Z 242DEG 15KT 4271 7900

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 10:18 PM ESTSmall Craft AdvisoryBUF30 hr
Nov 28, 10:13 AM ESTLake Effect Snow WarningBUFCattaraugus, Chautauqua18 hr
Nov 28, 1:59 PM ESTSpecial Weather StatementBUFNiagara61 min
Nov 28, 3:00 PM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua90 min
Nov 28, 4:26 PM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua94 min
Nov 28, 6:06 PM ESTSpecial Weather StatementBUFAllegany, Cattaraugus, Chautauqua84 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.